My husband has been on Imbruvica for 29 days and had appointment with Oncologist today. His WBC has gone from 28,000 to 90,000 today. His Oncologist was not too concerned about the rapid increase in WBC. He said it was not uncommon to have a rapid rise when starting Imbruvica. He wants to recheck lab next week. He said if it continued to rise he would have to give him some medication to bring the WBC down?He also ordered Ultram for the wrist and joint pain that has gotten pretty severe this past week.
Thanks for your thoughts.
Your husband's oncologist is thankfully aware that WBC counts can initially jump quite high after starting on Ibrutinib. This happens about 70% of the time. It's because Ibrutinib disrupts the CLL cell adhesion that normally keeps CLL cells protectively ensconced in lymph nodes. Your husband may notice his lymph nodes shrinking if he has any obvious ones. The CLL cells are far more vulnerable in the bloodstream and will soon die. (Some oncologists less familiar with how Ibrutinib works incorrectly stopped treatment when it was a fairly new drug!)
I suggest you contact your husband's oncologist to verify what was said about bringing down his WBC, as you seem unsure of what he meant. I suspect he may have been thinking of prescribing Allopurinol. If CLL cell die off is too rapid, there is a risk of Tumor Lysis Syndrome and Allopurinol is used to guard against that happening. It is particularly important that your husband drinks plenty of water to help his kidneys deal with the effects of all those CLL cells dying.
I hope the wrist pain resolves soon; Ibrutinib side effects generally do reduce over time.
Thank you so much Neil. You insight is so helpful.